Florida, 2010

Damaging Wind in Florida, February 22, 2010

February 22, 2010 · NWS TBW · 1 event in 1 county or zone

Showers and thunderstorms ahead of a cold front developed in the warm and moist pre-frontal enviroment.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Showers and thunderstorms ahead of a cold front developed in the warm and moist pre-frontal enviroment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Feb 22, 1:22 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Feb 22, 1:22 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
122 PM EST MON FEB 22 2010

.SHORT TERM(TONIGHT-WEDNESDAY)...PROGRESSIVE FAST SOUTHERN STREAM EL
NINO PATTERN CONTINUES WITH SERIES OF SYSTEMS MOVING THROUGH THE
REGION. THIS AFTERNOONS E GULF AND WEST CENTRAL FL CONVECTIVE
ACTIVITY SHOULD MOVE QUICKLY TO THE E AND DIMINISH AFTER 00Z WITH
ONLY CHANCE POPS OVER MAINLY INTERIOR AND NORTHERN AREAS AND SLIGHT
CHANCE ELSEWHERE UNTIL MIDNIGHT AHEAD OF COLD FRONT. COLD FRONT TO
MOVE OVER THE AREA BETWEEN 06-12Z WITH DRIER HIGH PRESSURE AIRMASS
FILTERING INTO THE REGION.

BRIEF DRYING TUESDAY WITH MOSTLY SUNNY SKIES AND TEMPERATURES
NEAR NORMAL.

ON WEDNESDAY...NEXT SYSTEM QUICKLY APPROACHES FROM THE GULF ON
STRONG JET STREAM ENERGY WITH LOW RIDING SURFACE CENTER FOR 60
POPS IN SW FL AND 50 POPS ELSEWHERE UNDER MOSTLY CLOUDY SKIES. IF
SYSTEM MOVES FURTHER N INTO OUR AREA RAIN CHANCES WOULD INCREASE.

.LONG TERM (WEDNESDAY NIGHT-MONDAY)...THE COLD FRONT WILL BE
CLEARING THE AREA WEDNESDAY NIGHT WITH SOME LINGERING ISOLATED
SHOWERS POSSIBLE. COOLER AND DRIER AIR WILL THEN MOVE INTO THE AREA
AS HIGH PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT FOR
THURSDAY. RIDGING WILL THEN REMAIN ACROSS THE AREA THROUGH FRIDAY
NIGHT. THERE WILL THEN BE A CHANCE OF RAIN FOR SATURDAY AS AN AREA
OF LOW PRESSURE MOVES ACROSS THE STATE AND PULLS ANOTHER COLD FRONT
THROUGH THE AREA. HIGH PRESSURE WILL AGAIN BUILD INTO THE REGION
BEHIND THE FRONT AND BRING COOLER AND DRIER CONDITIONS SUNDAY
THROUGH MONDAY. TEMPERATURES REMAIN BELOW NORMAL THROUGH THE
PERIOD...WITH LOWS RANGING FROM THE LOWER 30S TO MID 50S THROUGH THE
PERIOD AND HIGHS REMAINING GENERALLY IN THE 60S.

&&

.AVIATION...WILL HAVE SOME SHOWERS ACROSS THE TERMINALS THROUGH THE
EVENING CAUSING SOME TEMPO MVFR CONDITIONS...OTHERWISE VFR WILL
PREVAIL WITH BKN-OVC040-060. THE CHANCES FOR RAIN SHOULD CLEAR OUT
AFTER MIDNIGHT...BUT THE CLOUDINESS SHOULD REMAIN ACROSS THE AREA
WITH GENERALLY VFR CEILINGS...BUT MAY HAVE SOME POCKETS OF MVFR
CEILINGS OVERNIGHT. CLOUDINESS SHOULD CONTINUE TO DIMINISH FOR LATE
TUESDAY MORNING/EARLY AFTERNOON.

&&

.MARINE...COLD FRONT TO MOVE OVER THE E GULF WATERS TONIGHT WITH
WINDS SHIFTS NW BEHIND FRONT THEN N TOMORROW. WINDS EXPECTED TO REMAIN
AROUND 15 KNOTS WITH A FEW HIGHER GUSTS WITH SLIGHTLY ELEVATED
SEAS BUT BELOW HEADLINES. NEXT SYSTEM TO MOVE THROUGH THE GULF WEDNESDAY
WITH STRONG HIGH PRESSURE BUILDING INTO THE REGION WEDNESDAY AFTERNOON
THROUGH THURSDAY WITH GUSTY NW-N WINDS AND ELEVATED ROUGH SEAS.
HIGH PRESSURE TO SETTLE OVER THE AREA FOR SHORT LIVED SUBSIDING
WINDS AND SEAS FRIDAY. NEXT SYSTEM TO APPROACH THE REGION SATURDAY
WITH WINDS AND SEAS AGAIN INCREASING.

&&

.FIRE WEATHER...SLIGHTLY DRIER AIR TO MOVE OVER THE AREA TUESDAY BUT
MIN RHS TO STAY ABOVE CRITICAL LEVELS. INCREASED MOISTURE WEDNESDAY
WITH CHANCES FOR RAIN. THEN VERY DRY AND COOL AIRMASS TO FILTER
OVER THE AREA TO END THE WEEK FOR CRITICALLY LOW RHS THURSDAY-FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  60  72  54  69 /  20   5  10  50
FMY  62  79  59  76 /  20   5  10  60
GIF  60  76  53  69 /  30   5  10  50
SRQ  60  74  55  71 /  20   5  10  50
BKV  55  72  45  64 /  30   5  10  50
SPG  61  72  57  67 /  20   5  10  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...25/DAVIS
LONG TERM/AVIATION...24/COLSON
Hazardous weather outlook, Feb 22, 4:49 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
449 AM EST MON FEB 22 2010

FLZ039-042-043-048>052-055>057-060>062-065-222200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
449 AM EST MON FEB 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY.

...THUNDERSTORM IMPACT...
A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS WILL OCCUR TODAY AHEAD
OF A COLD FRONT WHICH WILL APPROACH WEST CENTRAL AND SOUTHWEST
FLORIDA BY THIS EVENING. A FEW STORMS MAY PRODUCE BRIEF HEAVY
RAIN...WIND GUSTS TO 40 MPH...AND OCCASIONAL CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...MARINE IMPACT...
ANOTHER COLD FRONT WILL MOVE ACROSS THE REGION ON WEDNESDAY WITH
SMALL CRAFT ADVISORY CONDITIONS LIKELY BEHIND THE FRONT WEDNESDAY
NIGHT AND THURSDAY WITH GUSTY NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

OGLESBY

In the hours before

Special weather statement, Feb 22, 1:57 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
157 PM EST MON FEB 22 2010

FLZ039-222000-
LEVY-
157 PM EST MON FEB 22 2010

...STRONG THUNDERSTORMS WILL AFFECT LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES...MOVING EAST AT 20
MPH...WILL AFFECT CHIEFLAND

...UNTIL 300 PM EST.

GUSTY WINDS UP TO 40 TO 50 MPH MAY OCCUR. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP
TO ONE HALF INCH IN DIAMETER IS EXPECTED. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2935 8308 2941 8303 2958 8295 2957 8266
      2955 8264 2955 8256 2948 8254 2949 8244
      2922 8241 2921 8252 2915 8253 2904 8272
      2911 8283 2913 8281 2916 8282 2916 8291
      2932 8314
TIME...MOT...LOC 1857Z 266DEG 18KT 2956 8314
Special weather statement, Feb 22, 3:02 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
302 PM EST MON FEB 22 2010

FLZ039-042-222045-
CITRUS-LEVY-
302 PM EST MON FEB 22 2010

...STRONG THUNDERSTORMS WILL AFFECT LEVY AND NORTHWESTERN CITRUS
COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
THUNDERSTORMS...MOVING EAST AT 40 MPH...WILL AFFECT OTTER
CREEK...LEBANON...WILLISTON...ROMEO...AND RAINBOW LAKE ESTATES.

...UNTIL 345 PM EST.

GUSTY WINDS UP TO 45 MPH WILL OCCUR. THIS STORM WILL PRODUCE PEA SIZE
HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL
CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2937 8298 2949 8240 2926 8239 2921 8241
      2921 8252 2906 8253 2905 8248 2902 8273
      2907 8277 2908 8280 2906 8280 2908 8283
      2916 8282 2918 8294 2916 8299 2919 8303
TIME...MOT...LOC 2002Z 283DEG 34KT 2925 8290

JOHNSON

The radar

The Jacksonville radar (KJAX), 150 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Levy

When
February 22, 3:35 PM EST
Where
Levy County, 1.38 mi N of Morriston
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
29.300, -82.450

Ten large trees were blown down in Morriston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216532.